Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 59, NWS Norman, OK

May 20, 2019Foard County, Knox County, Texas

NWS Norman, OK issued this tornado warning at May 20, 2019, 7:51 PM CDT for Foard County, Knox County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2019, 7:51 PM CDT (00:51 UTC)
Expired
May 20, 2019, 8:30 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Foard County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 101 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:37 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

389 
WFUS54 KOUN 210051
TOROUN
TXC155-275-210130-
/O.NEW.KOUN.TO.W.0059.190521T0051Z-190521T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
751 PM CDT Mon May 20 2019

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Southern Foard County in northern Texas...
  Northwestern Knox County in northern Texas...

* Until 830 PM CDT.
    
* At 751 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles northwest of Truscott, moving northeast at 35
  mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Crowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3386 10003 3403 9961 3379 9955 3376 10000
      3383 10000 3384 10002
TIME...MOT...LOC 0051Z 243DEG 29KT 3381 9995 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

30
1 follow-up statement
861 
WWUS54 KOUN 210127
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
827 PM CDT Mon May 20 2019

TXC155-275-210136-
/O.EXP.KOUN.TO.W.0059.000000T0000Z-190521T0130Z/
Foard TX-Knox TX-
827 PM CDT Mon May 20 2019

...THE TORNADO WARNING FOR SOUTHERN FOARD AND NORTHWESTERN KNOX
COUNTIES WILL EXPIRE AT 830 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3386 10003 3403 9961 3379 9955 3376 10000
      3383 10000 3384 10002
TIME...MOT...LOC 0126Z 243DEG 29KT 3394 9965 

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 20, 7:24 PM CDT, 27 minutes earlier.

Area forecast discussion, May 20, 7:24 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Norman OK
Issued by National Weather Service Austin/San Antonio TX
724 PM CDT Mon May 20 2019

.DISCUSSION...
00Z Aviation forecast discussion below.

&&

.AVIATION...
Convectively modified surface boundary was south of a PNC-CSM
line at 00Z. Numerous SHRAs and TSTMs ongoing along and north of
the boundary, and will continue impacting PNC and CSM over the
next couple of hours. The boundary may continue slightly southward
into the OKC metro area through the early evening, before slowing
and potentially moving back to the north as the low level jet
increases. This could allow for TSTMs to impact OKC 02Z-06Z.\
The environmental conditions are very favorable for all modes of
severe storms near and south of the boundary, with wind gusts in
excess of 50kts and large hail possible. CSM recently reported a
67kt wind gust.

A second wave of severe thunderstorms initiating through the evening
across Northwest Texas and the Texas Panhandle will move eastward
overnight. These storms are expected to form into a squall line,
impacting terminals from west to east 06Z-10Z. SHRAs and TSTMs are
forecast to exit east of the terminals roughly between 10Z-14Z.

Runyen/Pashos

&&

.PREV DISCUSSION...
/issued by National Weather Service Norman 244 PM CDT Mon May 20
2019/

Widespread and significant severe weather is beginning across the
forecast area. These storms are working with an environment of
high shear and high instability which will promote the initation
and maintenance of long lived supercells. Extremely large hail,
damaging wind, and tornadoes are expected with these supercells.
In addition these threats and with precipitable water that is in
the 75th percentile, heavy rainfall and widespread flooding is
also anticipated.

A second wave of supercells and severe thunderstorms are expected to
initiate later this evening over northwest Texas and the Texas
panhandle and move eastward. As these move into Oklahoma and Western
North Texas, the storms are expected to undergo upscale development
and form a squall line. Large hail, damaging winds, and flooding
rainfall are expected with this line of storms. Due to the high
shear and the enhancement from the lower level jet, QLCS tornadoes
are possible with this squall line.

Storms are expected to exit the area Tuesday morning, with a
reprieve until Wednesday. Enhanced lower level moisture advection
along with the movement of a strong upper level cyclone into the
Arizona/Utah will result in a chance of precipitation in central
and northwest Oklahoma throughout the next of the week.

Zwink

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  63  75  59 /  60  80  50   0
Hobart OK         77  60  75  56 /  70  80  10   0
Wichita Falls TX  83  64  78  61 /  60  80  30   0
Gage OK           65  56  74  51 /  80  80  10   0
Ponca City OK     67  64  74  59 /  90  90  60   0
Durant OK         82  65  77  62 /  60  40  80   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday afternoon for OKZ004>048-050>052.

TX...Flood Watch through Tuesday afternoon for TXZ083>090.

&&

99/99/99
Hazardous weather outlook, May 20, 7:51 PM CDT, 0 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
751 PM CDT Mon May 20 2019

OKZ004>048-050>052-TXZ083>090-220100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
751 PM CDT Mon May 20 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Large hail up to the size of golf balls, damaging wind gusts up to
80 mph, and tornadoes will remain possible tonight. The greatest
risk for tornadoes will be along and just west of I-44 from
central and southwest Oklahoma, to western north Texas until 2
AM. Late tonight, a line of thunderstorms with a continued threat
of damaging winds and tornadoes will move through the entire area.

.Flooding and Heavy Rainfall...
Life threatening flooding and flash flooding remains likely
through the overnight hours. The risk will be particularly high
across central and north central Oklahoma where some areas will
receive more than 5 inches of rainfall. A flood watch remains in
effect until Tuesday afternoon.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the entire area should prepare for severe weather operations
through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
After Tuesday, thunderstorms remain in the
forecast into the weekend with a continued risk for severe
thunderstorms, especially on Thursday.

.Flooding and Heavy Rainfall...
After Tuesday, the risk for heavy rainfall and flooding will
continue with periods of showers and thunderstorms expected
through the end of the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 20, 6:33 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
633 PM CDT Mon May 20 2019

OKZ016-022-023-210000-
Washita OK-Caddo OK-Custer OK-
633 PM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Washita...
northwestern Caddo and southeastern Custer Counties Until 700 PM
CDT...

AT 631 PM CDT, a strong thunderstorm was located 4 miles south of
Colony, moving north at 50 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3554 9873 3555 9853 3555 9844 3519 9855
      3521 9877
TIME...MOT...LOC 2331Z 187DEG 43KT 3528 9865

30
Local storm report, May 20, 6:47 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      PONCA CITY              36.72N 97.07W
05/20/2019                   KAY                OK   EMERGENCY MNGR

            WATER ENTERING SOME BUILDINGS

&&

TLINDLEY
Local storm report, May 20, 6:54 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     2 WSW BURNS FLAT        35.35N 99.20W
05/20/2019  M77 MPH          WASHITA            OK   ASOS

            AT CLINTON/SHERMAN AIRPORT.

&&
Local storm report, May 20, 6:56 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLASH FLOOD      MEDFORD                 36.80N 97.74W
05/20/2019                   GRANT              OK   EMERGENCY MNGR

            HIGHWAY 81 CLOSED DUE TO FLOWING FLOOD WATERS.

&&

TLINDLEY
Local storm report, May 20, 7:08 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     4 WNW BESSIE            35.41N 99.05W
05/20/2019  M59 MPH          WASHITA            OK   MESONET

&&

JP
Special weather statement, May 20, 7:35 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
735 PM CDT Mon May 20 2019

OKZ017-018-024-210100-
Kingfisher OK-Canadian OK-Blaine OK-
735 PM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kingfisher...
northwestern Canadian and southeastern Blaine Counties Until 800 PM
CDT...

AT 734 PM CDT, a strong thunderstorm was located 5 miles east of
Geary, moving north at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Minor flooding in areas of poor drainage...

Locations impacted include...
Kingfisher, Geary, Calumet and Omega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3589 9790 3544 9815 3553 9831 3569 9832
      3599 9821
TIME...MOT...LOC 0034Z 201DEG 33KT 3560 9823

Mahale

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:27 PM CDTSevere Thunderstorm WarningOUNFoard, Knox48 min
May 20, 8:12 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Hardeman, Knox, Wilbarger48 min
May 20, 9:12 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger48 min
May 20, 9:24 PM CDTSevere Thunderstorm WarningOUNWilbarger36 min
May 20, 9:54 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger51 min
May 20, 10:12 PM CDTSpecial Weather StatementOUNKnox33 min
May 20, 10:22 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger38 min
May 20, 10:40 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox, Wilbarger50 min
May 20, 10:45 PM CDTTornado WarningOUNKnox17 min
May 20, 11:26 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger49 min
May 20, 11:28 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox36 min
May 20, 11:44 PM CDTFlash Flood WarningOUNKnox4 hr
May 21, 12:18 AM CDTSevere Thunderstorm WarningOUNKnox42 min
May 21, 12:51 AM CDTSpecial Weather StatementOUNBaylor, Wilbarger24 min
May 21, 1:03 AM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger42 min
May 21, 1:23 AM CDTSpecial Weather StatementOUNFoard, Hardeman22 min
May 21, 1:43 AM CDTSevere Thunderstorm WarningOUNClay, Wichita47 min
May 21, 10:43 AM CDTWind AdvisoryOUNArcher, Baylor, Foard, Hardeman, Knox, Wichita and 1 more8 hr

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.